Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 58, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 10, 2008, 6:57 PM CDT for Jackson County, Jones County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 6:57 PM CDT (23:57 UTC)
- Expired
- Jul 10, 2008, 9:22 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 102357 FFWDVN IAC097-105-110300- /O.NEW.KDVN.FF.W.0058.080710T2357Z-080711T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 657 PM CDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JACKSON COUNTY IN EAST CENTRAL IOWA... NORTHERN JONES COUNTY IN EAST CENTRAL IOWA... * UNTIL 1000 PM CDT * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA... MOVE IMMEDIATELY TO HIGHER GROUND. LAT...LON 4229 9062 4216 9028 4215 9136 4229 9136 $$ 33
1 follow-up statement
000 WGUS73 KDVN 110222 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 921 PM CDT THU JUL 10 2008 IAC097-105-110231- /O.CAN.KDVN.FF.W.0058.000000T0000Z-080711T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON IA-JONES IA- 921 PM CDT THU JUL 10 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN JONES AND CENTRAL JACKSON COUNTIES... STORMS HAVE MOVED OUT OF THE AREA AND WATER IS BEGINNING TO RECEDE. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. SOME ROADS MAY STILL BE AFFECTED BY HIGH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TURN AROUND AND FIND ANOTHER WAY. LAT...LON 4229 9062 4216 9028 4215 9136 4229 9136 $$ 33
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:05 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 3:05 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT THU JUL 10 2008 .SYNOPSIS... VERY BUSY WEATHER DAY ACROSS THE FORECAST AREA...WITH A STRONG SURFACE BOUNDARY EXTENDING FROM THE NORTH AND SOUTH DAKOTA BORDER AREA...EAST ACROSS MINNESOTA AND NORTHERN WISCONSIN. THERE IS CONVECTION THAT FORMED ALONG IT AND IS CURRENTLY MOVING SOUTHEAST SOUTH OF THAT BOUNDARY. MORE CONVECTION HAS FORMED ALONG A WEAKER BOUNDARY EXTENDING FROM NORTHERN IOWA SOUTHEAST ACROSS THE CWA NEAR VINTON IOWA...TO ABOUT STERLING. STORMS RIGHT ALONG THIS BOUNDARY HAVE BEEN PRODUCING THE ISOLATED TORNADIC STORM...THOUGH WE HAVE HAD HAIL STORMS AS WELL ALONG AND NORTH OF HIGHWAY 30. INSTABILITY IS VERY LARGE OVER THE AREA...WITH CAPE VALUES UP OVER 3000 IN PLACES...AND SHEAR VALUES ABOVE 30 NORTH OF INTERSTATE 80. THE CONVECTION FORMED AHEAD OF A 500MB SHORTWAVE...AND IT WILL CONTINUE TO MOVE EAST ACROSS THE FORECAST AREA FOR THE NEXT FEW HOURS. EXPECT STORMS TO CONTINUE AS LONG AS THE WAVE IS IN THE AREA. && .SHORT TERM...TONIGHT AND FRIDAY...TONIGHT THE CONVECTION CURRENTLY OVER THE FORECAST AREA WILL SLOWLY SHIFT EAST...CONTINUING TO MOVE EAST ALONG WITH THE 500MB SHORT WAVE. EXPECT THAT THIS CONVECTION WILL BE EAST OF THE FORECAST AREA AROUND 00Z THIS EVENING. HOWEVER...NEW CONVECTION WILL FOLLOW AS THE SHORTWAVE THAT HAS BEEN GENERATED OFF OF THE MINNESOTA CONVECTION WILL DROP SOUTHEAST. HOWEVER...THIS CONVECTION WILL BE SHORT-LIVED AND SHOULD BE DONE BY 06Z TONIGHT. IT APPEARS THAT WE WILL HAVE A BREAK AFTER MIDNIGHT TONIGHT...AND AT LEAST FOR A SHORT WHILE FRIDAY MORNING. FRIDAY THE MAIN CONCERN IS FOR THE HEAT AND HUMIDITY. HAVE TRIMMED BACK THE MAX TEMPERATURE FORECAST...AS HAVE SOME CONCERNS THAT CLOUDS FROM THE SOUTH WILL KEEP US FROM HAVING FULL SUN...WHICH WOULD REDUCE OUR TEMPERATURES. STILL HAVE MAX TEMPERATURES FOR FRIDAY AROUND 90...AND WITH DEWPOINTS AROUND 70...WILL BE LOOKING AT HEAT INDEX VALUES IN THE 95 TO 100 RANGE. THIS IS VERY CLOSE TO OUR HEAT ADVISORY CRITERIA...AND WE MAY NEED TO ISSUE ONE IF THOSE CLOUDS DO NOT LOOK LIKE THEY ARE GOING TO MATERIALIZE. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY... FRIDAY NIGHT AND SATURDAY THE MAIN FOCUS IS THE SEVERE WEATHER CHANCES AS THE COLD FRONT MOVES THROUGH THE FORECAST AREA. FOR NOW SEVERE WEATHER LOOKS LIMITED DUE TO THE TIMING OF THE FRONT PASSAGE...BUT WE WILL STILL BE LOOKING AT A SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH THE AREA DURING THE EARLY MORNING HOURS. WILL LET LATER SHIFTS TAKE ANOTHER LOOK AT THIS RISK...BUT SPC HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR FRIDAY NIGHT...BUT THE SLIGHT RISK AREA IS SOUTHEAST OF US FOR SATURDAY. CONVECTION SHOULD CLEAR QUICKLY SATURDAY MORNING...WITH COOLER AND DRIER AIR MOVING IN FOR THE REMAINDER OF THE DAY. MAX TEMPS SATURDAY SHOULD ONLY BE IN THE LOW TO MID 80S. SUNDAY AND MONDAY TO BE DRY AND COOL WITH WEST/NORTHWEST FLOW IN BEHIND THE SATURDAY FRONT PASSAGE. MAX TEMPS BOTH DAYS TO BE SEASONABLY COOL...IN THE MID 70S TO LOW 80S SUNDAY...WARMING SLIGHTLY INTO THE UPPER 70S TO MID 80S MONDAY. RETURN FLOW KICKS IN FOR TUESDAY AND WEDNESDAY...AS A SURFACE LOW MOVES FROM SOUTH DAKOTA NORTHEAST TO LAKE SUPERIOR AND NORTHEAST. THERE DOES NOT APPEAR TO BE A SURFACE BOUNDARY IN THE VICINITY FOR CONVECTION TO FOCUS ON...BUT CANNOT RULE OUT PRECIPITATION EITHER. THE COLD FRONT DROPS INTO THE AREA ON THURSDAY...SO HAVE GONE WITH SLOWLY INCREASING POPS TUESDAY AND WEDNESDAY...TO CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY AS THE FRONT GETS CLOSER. DEWPOINTS AND TEMPERATURES ALSO INCREASE THROUGH THE PERIOD...WITH MAX TEMPS WEDNESDAY AND THURSDAY IN THE MID 80S TO LOW 90S BOTH DAYS. && .AVIATION... CONVECTION THIS EVENING WILL BRING TEMPORARY IFR CONDITIONS DURING THE EARLY EVENING HOURS...AND SHOULD ONLY AFFECT KDBQ...KCID...AND KMLI TAF SITES. EXPECT VFR CONDITIONS AT ALL SITES AFTER 06Z TONIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE
Hazardous weather outlook, Jul 10, 4:59 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT THU JUL 10 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE OF STORMS DECREASING TO THE SOUTH. A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY ISSUANCE OF HEAT ADVISORIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH LARGE HAIL A SECONDARY THREAT. A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT ACCOMPANIED BY A LINE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HAASE/DLF
In the hours before
Local storm report, Jul 10, 6:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HOPKINTON 42.34N 91.25W
07/10/2008 E1.25 INCH DELAWARE IA TRAINED SPOTTER
QUARTER-SIZED HAIL AND LARGER. TIME ESTIMATED.
0620 PM HAIL BUCK CREEK 42.33N 91.35W
07/10/2008 E1.25 INCH DELAWARE IA TRAINED SPOTTER
QUARTER-SIZED HAIL AND LARGER. TIME ESTIMATED.
0625 PM HAIL DELHI 42.43N 91.33W
07/10/2008 E1.25 INCH DELAWARE IA TRAINED SPOTTER
QUARTER-SIZED HAIL AND LARGE. TIME ESTIMATED.
&&
14Local storm report, Jul 10, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL MONTICELLO 42.24N 91.19W
07/10/2008 E2.00 INCH JONES IA TRAINED SPOTTER
1 TO 2 INCH DIAMETER HAIL IN TOWN.
&&
DLSLocal storm report, Jul 10, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL DELHI 42.43N 91.33W
07/10/2008 E1.25 INCH DELAWARE IA TRAINED SPOTTER
QUARTER-SIZED HAIL AND LARGER. TIME ESTIMATED. CORRECTED
FOR TYPO.
&&
14Local storm report, Jul 10, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MONTICELLO 42.24N 91.19W
07/10/2008 M2.00 INCH JONES IA EMERGENCY MNGR
JUST WEST OF TOWN. QUARTER SIZE REPORTED NORTH OF TOWN.
&&
DLSLocal storm report, Jul 10, 6:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL E TISKILWA 41.29N 89.50W
07/10/2008 E0.75 INCH BUREAU IL TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
DLSLocal storm report, Jul 10, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 4 SSE WINSLOW 42.44N 89.77W
07/10/2008 E0.50 INCH STEPHENSON IL TRAINED SPOTTER
DIME SIZE HAIL.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:51 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 39 min |
| Jul 10, 11:55 AM CDT | Flash Flood Warning | DVN | Delaware | 3 hr |
| Jul 10, 12:06 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 39 min |
| Jul 10, 12:33 PM CDT | Tornado Warning | DVN | Delaware, Jones, Linn | 27 min |
| Jul 10, 12:43 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 62 min |
| Jul 10, 1:01 PM CDT | Tornado Warning | DVN | Jones | 33 min |
| Jul 10, 1:13 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson, Jones | 2 hr |
| Jul 10, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 46 min |
| Jul 10, 1:54 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 51 min |
| Jul 10, 2:24 PM CDT | Tornado Warning | DVN | Clinton | 36 min |
| Jul 10, 2:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 49 min |
| Jul 10, 2:53 PM CDT | Tornado Warning | DVN | Clinton | 39 min |
| Jul 10, 3:01 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 44 min |
| Jul 10, 4:54 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Linn | 51 min |
| Jul 10, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones, Linn | 64 min |
| Jul 10, 6:14 PM CDT | Tornado Warning | DVN | Delaware, Jones, Linn | 31 min |
| Jul 10, 6:45 PM CDT | Tornado Warning | DVN | Jones | 30 min |
| Jul 10, 6:58 PM CDT | Severe Thunderstorm Warning | DVN | Jackson, Jones | 27 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.